Thunderstorm Wind, Westchester
- When
- July 19, 3:15 PM EST
- Where
- Westchester County, Yonkers
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.933, -73.850
Numerous trees and power lines downed.
Thunderstorms developed in a very moist and unstable airmass that was also characterized by low wind shear. This allowed for the development of "pulse" severe thunderstorms, one of which was severe over Yonkers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Thunderstorms developed in a very moist and unstable airmass that was also characterized by low wind shear. This allowed for the development of "pulse" severe thunderstorms, one of which was severe over Yonkers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 19, 1:55 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 255 PM EDT TUE JUL 19 2005 .NEAR TERM (REST OF THIS AFTERNOON/TONIGHT)... SO FAR THIS AFTERNOON...DESPITE A VERY UNSTABLE AIRMASS...SHOWERS AND THUNDERSTORMS HAVE BEEN VERY ISOLATED. THERE IS LITTLE SURFACE FOCUS FOR MUCH IN THE WAY OF ADDITIONAL ACTIVITY AS WINDS ARE GENERALLY LIGHT AND SW ACRS MOST OF THE CWA. FOR THE REST OF THE AFTERNOON HOURS...WILL LIKELY HAVE TO RELY ON TERRAIN INDUCED CONVECTION TO SEE MUCH IN THE WAY OF RAINFALL. AS OF EARLY THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS THAT BEST S/W SUPPORT IS MOVING INTO NORTHERN NEW ENGLAND AND SOUTHERN QUEBEC. THIS IS ALSO EVIDENCED BY REGIONAL RADAR MOSAICS WHICH ARE MORE ACTIVE THERE THAN HERE. HOWEVER...EVEN THERE...MID-TROPOSPHERIC FLOW IS QUITE WEAK ACCORDING TO AREA VWPS (GENERALLY 20 KT AROUND 10-15 KFT). SHORT WAVE IS EXPECTED TO PASS THROUGH NORTHERN NEW ENGLAND OVERNIGHT...WITH ATTENDANT COOL FRONT SAGGING THROUGH OUR NECK OF THE WOODS BY 12Z WED. ITS POSSIBLE THAT SOME WEAK SUPPORT FROM THE LEADING EDGE OF THIS SHORT WAVE COULD INTERACT WITH A WEAK LEE TROF JUST TO OUR WEST LATER THIS AFTERNOON AND EVENING AND IGNITE A FEW MORE ORGANIZED THUNDERSTORMS IN OUR NECK OF THE WOODS. BEST SHOT AT THIS WOULD BE NORTH OF NYC AND MY CT ZONES. WITH MLCAPES AOA 1200 J/KG...ISOLD STRONG/DAMAGING WIND GUSTS COULD OCCUR. MOREOVER...PWATS ABOVE 2 WILL SUPPORT TORRENTIAL DOWNPOURS...WHICH WOULD LIKELY CAUSE LOCALIZED FLASH FLOODING. OTHERWISE...EXPECT JUST A CHANCE FOR SHOWERS AND TSTMS TONIGHT...ENDING AROUND 12Z OVER COASTAL LOCATIONS. TEMPERATURE AND HUMIDITY LEVELS WILL BE OPPRESSIVE OVERNIGHT WITH MOST CITY LOCATIONS (ESPECIALLY LGA) PROBABLY SNEAKING JUST BELOW 80 FOR MINS. && .SHORT TERM (WEDNESDAY AND THURSDAY)... FAIR WEATHER IS EXPECTED DURING THIS PERIOD...BUT IT WILL STILL BE HOT. HUMIDITY LEVELS WILL BE NOTICEABLY MORE TOLERABLE WED AND THURS...WITH DEWPOINTS FALLING INTO THE 60S. EXPECT HIGHS 90-95 BOTH DAYS...PERHAPS EVEN AT THE COAST BEFORE SEABREEZES KICK IN. HEAT INDICES WILL AGAIN HOWEVER APPROACH 100F ON WED IN NYC AND NERN NJ. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY/FRIDAY NIGHT SETTING OFF A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. GIVEN DIGGING S/W AND DECENT NW FLOW...SEVERE WEATHER LOOKS LIKE A DECENT BET FRI VIA THE GFS. WELL HAVE TO WAIT AND SEE. NO CHANGES TO LATER PERIODS. && .AVIATION... MVFR/VFR VSBYS IN HAZE WILL CONTINUE THROUGH THE AFTERNOON. PRE-FRONTAL TROUGH HAS SET UP WEST OF NYC AND OBS SHOWING SOME WEAK CONVERGENCE ACROSS NE NJ SO THINK BEST CHANCE FOR TSTMS THIS AFTERNOON/EVENING WILL BE IN THIS AREA. COLD FRONT LAGGING BACK IN WESTERN NY STATE WILL SLOWLY CROSS THE AREA FROM WEST TO EAST TONIGHT. ALTHOUGH THERE WILL BE A GOOD DEAL OF INSTABILITY TONIGHT...TIME OF DAY IN WHICH FRONTAL PASSAGE WILL OCCUR EAST OF NYC HAS PROMPTED ME TO REMOVE TEMPO GROUPS FOR TSTMS UNTIL IT BECOME MORE APPARENT IF THEY WILL ACTUALLY OCCUR. HAVE INCLUDED CB APPENDAGE AT KBDR...KISP AND KGON TO ACCOUNT FOR THIS. THE SLOW MOVEMENT OF THE FRONT MAY ALSO CAUSE FOG TO DEVELOP BRIEFLY PRIOR TO ITS PASSAGE. DRIER W/NW FLOW WILL SCOUR IT OUT AND ALL TERMINALS SHOULD BE VFR BY 08Z. && .MARINE... WINDS/SEAS REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD. && .HYDROLOGY... ANY TSTMS THROUGH THIS EVENING MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND ATTENDANT FLOOD THREAT GIVEN PWATS OVER 2 INCHES. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...HEAT ADVISORY TODAY...NYZ072>076. NJ...NONE. MARINE...NONE. && PUBLIC...EKSTER AVIATION...AL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 629 AM EDT TUE JUL 19 2005 ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081- 201100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 629 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL PERSIST INTO EARLY THIS MORNING ACROSS COASTAL CONNECTICUT...COASTAL WESTCHESTER COUNTY...AND PORTIONS OF EASTERN LONG ISLAND. THIS INCLUDES LONG ISLAND SOUND AND THE OCEAN WATERS EAST OF MORICHES INLET. HIGH TEMPERATURES OF 90 TO 95 COMBINED WITH DEWPOINTS IN THE MID 70S WILL YIELD HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES THIS AFTERNOON IN THE NEW YORK CITY METROPOLITAN AREA AND IN THE INTERIOR VALLEYS. A HEAT ADVISORY IS IN EFFECT FOR NEW YORK CITY. SCATTERED THUNDERSTORMS...MAINLY FROM THIS AFTERNOON INTO EARLY THIS EVENING...MAY PRODUCE TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS GUSTY WINDS. AN ISOLATED DAMAGING WIND GUST IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GOODMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1025 AM EDT TUE JUL 19 2005 CTZ005>008-NJZ002-003-NYZ067>071-192300- BERGEN NJ-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- ORANGE NY-PUTNAM NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY- WESTERN PASSAIC NJ- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES AROUND 100 DEGREES LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES...AND POSSIBLE WARNINGS. NJZ004>006-011-192300- EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-UNION NJ- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES 100 TO 104 DEGREES LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 100 TO 104 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. NYZ072>076-192300- BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY- 1025 AM EDT TUE JUL 19 2005 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE THIS AFTERNOON...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. CTZ009>012-NYZ077>081-192300- NASSAU NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES IN THE MID TO UPPER 90S LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON... HIGH TEMPERATURES THIS AFTERNOON WILL REACH AROUND 90. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 331 PM EDT TUE JUL 19 2005 NJZ003-192000- BERGEN- 331 PM EDT TUE JUL 19 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BERGEN COUNTY... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RIDGEWOOD...AND MOVING SOUTHEAST AT 20 MPH. PEOPLE IN NORTHEASTERN BERGEN COUNTY...INCLUDING THE CITIES OF RIDGEWOOD...ORADELL AND NORWOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH TORRENTIAL RAINS AND DANGEROUS LIGHTNING. MLE
The Brookhaven radar (KOKX), 83 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees and power lines downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467663.